Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Abdominal pain,xifaxin,liquid carafate,deficiencies

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11705 Questions
my 20 year old daughter has had constant stomach/abdominal pain for 3 years. Just came back from Mayo Clinic, and the dr there gave her 7 days of xifaxin, and liquid carafate. Apparently he doesn't intend to do any follow-up with her. Her symptoms are much improved, but not resolved. SHe also has IgA and IgG2 deficiencies. What should our next step be? What kind of dr?
Posted Mon, 7 May 2012 in Abdominal Pain
Answered by Dr. Rakhi Tayal 25 minutes later
Thanks for writing to us.
Your daughter is having gastrointestinal symptoms which are commonly seen after a gall bladder surgery. Since she is getting relief from her present treatment doing some of the lifestyle changes will help in further improvement like-
1.Some vegetables (cauliflower, broccoli, cabbage, brussels sprouts) and legumes (beans) may worsen bloating and gassiness and should be avoided.
2.Dietary fiber may lessen symptoms.
3.Drink plenty of water, and avoid carbonated drinks such as soda, which may cause gas and discomfort.
4.Eat smaller meals and eat slowly to help reduce cramping and diarrhea.
5.Low fat, high carbohydrate meals such as pasta, rice, and whole-grain breads may help .
Reduce Caffeine,Alcohol,Dairy products,Fatty foods,Artificial sweeteners .
She can use some over the counter drugs like pepto bismol, tums, imodium, entrocalm, etc for symptomatic relief.
Daily exercises along with a low fat diet will help her overcome the problems
For further evaluation, you can consult a gastroenterologist for a thorough investigations.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Abdominal pain,xifaxin,liquid carafate,deficiencies 55 minutes later
the antibiotic xifaxin helped her quite a bit, but she does not have any more of it--she had a round of 7 days, 550 mg bid. Should she see about another round of it? And what about pain meds? She doesn't want to take them, but nothing else helps. Should she continue the liquid carafate? Approximately how long to these sypmptoms continue? Is her immune deficiencies to blame for making it worse?
Answered by Dr. Rakhi Tayal 8 minutes later
Thanks for writing again.

Xifaxin is not an antibiotic but a herbal supplement that is used to treat the symptoms of carafate is actually good for her as it forms a protective cover on the gastric mucosa preventing the irritation. She can continue it till her symptoms reduce.

Try to wean her off from the pain killers gradually and use them only on as and when needed basis instead of using them round the clock.

In selective IgA deficiency people are usually asymptomatic, but can have increased frequency of infections, particularly in the respiratory, digestive and genitourinary systems, for example, sinusitis and urinary tract infections. These infections are generally mild .

In IgG2 selective deficiency usually causes the highest frequency of infectious complications, especially in the respiratory tract (like bronchiectasis, bronchopneumonia, bronchitis, obstructive lung disease and asthma). This because the IgG2 antibodies play a vital role in the immune response to organisms with polysaccharide capsules (like H. influenza).

Currently, there is no treatment or cure for IgA deficiency. Instead, doctors work to treat the repetitive illnesses typical of this condition. Antibiotics are often employed, and patients can help themselves by eating well and getting plenty of rest. It's also a good idea to avoid contact with people with contagious illnesses, including colds, whenever possible.

Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor